Anesthesia & Analgesia:
LETTERS TO THE EDITOR: Letters & Announcements
Anaphylactoid Reaction to Cisatracurium May Be Explained by Atracurium Metabolites
Rieder, J.; Gruber, G.; Bodrogi, F.; Lirk, P.; Hoffmann, G.
Department of Anesthesiology and Critical Care Medicine
University of Innsbruck
To the Editor:
We read with great interest the recent report by Krombach et al. (1) about anaphylactoid reactions after cisatracurium administration to six patients and would like to comment on the possible mechanisms for these reactions.
Although atracurium toxicity has been suspected since 1987 (2) and was indicated in a clinical study by Thacker et al. (3), solid evidence of potential toxicity in human cells has only recently been established in vitro(4).
Recent literature has seen a number of case reports of anaphylactoid reactions following administration of atracurium and cis-atracurium in adults (5) as well as neonates (6). However, the underlying mechanism of action was not speculated upon.
We speculate that two mechanisms may be causative in atracurium-related anaphylactoid reactions: direct immunogenicity and acrylate-mediated immune activation.
First, atracurium and cisatracurium (5) themselves may be immunogenic. This direct activation of anaphylactoid pathways has been ascribed to direct mast cell activation by interaction of IgE and substituted ammonium moieties in the mentioned muscle relaxants (7,8).
Alternatively, activation of anaphylactic pathways has been described in connection with acrylates on polymeric membranes during hemodialysis via induction of the contact system (9). Acrylate formation by the plasma-based Hoffmann reaction has recently been described (10). Recently, we could demonstrate a strong antiproliferative effect of atracurium and cisatracurium-derived acrylate esters on human umbilical vein endothelial cells as well as in the hepatoma cell line HepG2 (4).
Therefore, the latter pathway may represent an alternative, or synergistic, road in anaphylaxis, one of the main adverse events following muscle relaxant application.
1. Krombach J, Hunzelmann N, Koster F, et al. Anaphylactoid reactions after cisatracurium administration in six patients. Anesth Analg 2001; 93: 1257–9.
2. Nigrovic V, Klaunig JE, Smith SL, Schultz NE. Potentiation of atracurium toxicity in isolated rat hepatocytes by inhibition of its hydrolytic degradation pathway. Anesth Analg 1987; 66: 512–6.
3. Thacker MA, Davis FM. Subsequent general anaesthesia in patients with a history of previous anaphylactoid/anaphylactic reaction to muscle relaxant. Anaesth Intensive Care 1999; 27: 190–3.
4. Amann A, Rieder J, Fleischer M, et al. The influence of atracurium, cisatracurium, and mivacurium on the proliferation of two human cell lines in vitro. Anesth Analg 2001; 93: 690–6.
5. Fisher MM. Cisatracurium and atracurium as antigens. Anaesth Intensive Care 1999; 27: 369–70.
6. Clarkson A, Choonara I, Martin P. Suspected toxicity of atracurium in the neonate. Paediatr Anaesth 2001; 11: 631–2.
7. Baldo BA, Fisher MM. Substituted ammonium ions as allergenic determinants in drug allergy. Nature 1983; 306: 262–4.
8. Baldo BA, Fisher MM. Mechanisms in IgE-dependent anaphylaxis to anesthetic drugs. Ann Fr Anesth Reanim 1993; 12: 131–140.
9. Groth T, Synowitz J, Malsch G, et al. Contact activation of plasmatic coagulation on polymeric membranes measured by the activity of kallikrein in heparinized plasma. J Biomater Sci Polym Ed 1997; 8: 797–807.
10. Tran TV, Fiset P, Varin F. Pharmacokinetics and pharmacodynamics of cisatracurium after a short infusion in patients under propofol anesthesia. Anesth Analg 1998; 87: 1158–63.
© 2003 International Anesthesia Research Society